Aug 14, 2013 2:01 PM
CORPUS CHRISTI - Nueces County health officials say two patients patients who developed bacterial infections while being treated at Corpus Christi hospitals have died. However, it's not clear of the deaths are related to the recall of intravenous medicines recalled by the Food and Drug Administration after the illnesses were reported.
The patients at Bay Area Medical Center and Doctor's Regional Hospital were all given calcium gluconate prepared by Specialty Compounding of Austin. The medication is used to treat people who have low calcium levels in their blood.
The Food and Drug Administration is looking at whether the medications were tainted.
Public Health Director Dr. William Burgin says "unfortunately, the average patient is not going to be able to prevent something like this from happening because this occurs when there's a contaminated agent and your doctor prescribes it and then the nurse starts the IV."
The compounding pharmacy ships medications all across the United States, but in a statement released today the company said this medication in particular was only shipped to facilities in Texas. So far, the Corpus Christi hospitals are the only ones that have reported patients getting sick.
Specialty Compounding, LLC released the following statement:
"The source of the bacteria has not been identified. Results from laboratory testing on samples of our calcium gluconate infusion product, which was distributed to hospitals only within Texas, are expected later this week and we will keep the public apprised of the process."